Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 189, NWS Norman, OK

May 17, 2001Blaine County, Custer County, Dewey County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 17, 2001, 2:31 PM CDT for Blaine County, Custer County, Dewey County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2001, 2:31 PM CDT (19:31 UTC)
Expired
May 17, 2001, 3:15 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Blaine County, OK, Custer County, OK, Dewey County, OK

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:05 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 17, 11:05 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CDT THU MAY 17 2001

15Z SURFACE ANALYSIS SHOWS COLD FRONT RUNNING ROUGHLY FROM NE KANSAS
SOUTHWEST INTO THE OKLAHOMA AND TEXAS PANHANDLES WITH PRE-FRONTAL/
OUTFLOW BOUNDARY EXTENDING FROM ALFALFA COUNTY SOUTHWEST INTO NORTH
TEXAS ZONES.  ELEVATED CONVECTION IN NORTHERN TEXAS PANHANDLE HAS
BEEN ON THE DECREASING THE LAST HOUR OR SO WITH DEBRIS CLOUDS MOVING
INTO NORTHWEST OK.  MORNING SUN HAS PROVIDED ENOUGH MIXING/LIFT TO
PRODUCE STRATUS AHEAD OF SURFACE BOUNDARY.

BIG QUESTION THIS AFTERNOON AND EARLY EVENING IS POTENTIAL FOR
STRONG TO SEVERE STORMS.  ALONG AND JUST AHEAD OF BOUNDARY...ETA
FORECAST SBCAPE VALUES IN THE 25-35K RANGE.  FAIRLY STRONG CAP IN
PLACE THIS MORNING PER OUN SOUNDING WITH STEEP LAPSE RATES ABOVE
INVERSION. ENOUGH CONVERGENCE ALONG BOUNDARY THIS AFTERNOON EARLY
EVENING MAY BE ENOUGH FOR ISOLATED TO MAYBE WIDELY SCATTERED
CONVECTION WHICH WILL LIKELY BECOME QUICKLY SEVERE WITH LARGE HAIL
THE MAIN THREAT.  THINK BETTER CHANCE WILL BE LATER THIS EVENING AND
OVERNIGHT WITH SHORTWAVE NEAR UTAH ALONG WITH CONTINUED COOLING IN
LOWER LAYERS.

WILL LIKELY ADJUtST TEMPS DOWN A LITTLE SOUTHWEST AND SOUTHEAST...
OTHERWISE CURRENT ZONES LOOK OK.  MAY ALSO HAVE TO ADJUST AFTERNOON
SKY CONDITION ACROSS SOUTHEAST ZONES.

.OUN...
OK...NONE.
TX...NONE.

6

In the hours before

Special weather statement, May 17, 1:00 PM CDT, 1 hour 31 minutes before
OKZ004>048-050>052-TXZ083>090-172030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT THU MAY 17 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA...AND WESTERN NORTH TEXAS.
THE PRIMARY RISK IS LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL MOVE SLOWLY ACROSS NORTHWEST AND WEST
CENTRAL OKLAHOMA THIS AFTERNOON PROVIDING A FOCUS FOR STORM
DEVELOPMENT THIS AFTERNOON AND EARLY EVENING.  AHEAD OF THE COLD
FRONT...TEMPERATURES WILL WARM INTO THE 80S WITH LOW 90S ACROSS
WESTERN NORTH TEXAS.  THIS COMBINED WITH DEWPOINTS IN THE MID 60S TO
LOWER 70S WILL CREATE A MODERATELY UNSTABLE ATMOSPHERE.  A WEAK
MID-LEVEL FEATURE WILL MOVE WEST TO EAST ACROSS OKLAHOMA TONIGHT
HELPING TO DRIVE THE FRONT ACROSS CENTRAL AND SOUTHERN SECTIONS BY
FRIDAY MORNING. IN ADDITION TO THE HAIL THREAT, HEAVY RAINFALL IS
ALSO POSSIBLE.

EMERGENCY MANAGRERS SHOULD PREPARE FOR SPOTTER ACTIVATION THIS
AFTERNOON IN NORTHERN AND WESTERN OKLAHOMA AND THIS EVENING AND
OVERNIGHT IN AREAS TO THE SOUTH AND EAST...INCLUDING WESTERN NORTH
TEXAS.

6

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:49 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey41 min
May 17, 2:09 PM CDTSevere Thunderstorm WarningOUNMajor51 min
May 17, 2:59 PM CDTSevere Thunderstorm WarningOUNGarfield, Major46 min
May 17, 3:13 PM CDTSevere Thunderstorm WarningOUNGrant62 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.